Does Glucophage increase glucose? Why do you need stop Glucophage before an X-Ray that uses contrast dye? This month's column will address these situations posed by dLife readers.
When my doctor put me on this a few years ago, my numbers went up about 10-20 points (137-150). I was eating as I should and even exercising. After several months, nothing changed. I had to go off it for a few days after having a CAT scan, and my numbers immediately dropped 20 points. When I told him about it, he agreed to take me off of this medication. Can Glucophage increase blood sugar rather than lower it?
I have personally never witnessed or heard of this type of response. Just because we'd like to put Glucophage in drinking water, as it's a great first line drug to treat diabetes, it is not for everyone. You may have had an idiosyncratic reaction, meaning your body reacted to the drug in an unexpected way.
You did the right thing by bringing this to your doctor's attention. Other possible thoughts to consider: testing times (were they varied and your 20 point rise was an overall average increase?), A1C values (what were they while you were on and after you were off Glucophage), and other variables (lab tests relating to your liver function, and the CAT scan which implies underlying medical issues). Keep listening to your body and checking those glucose levels!
Recently, I had a CT scan with contrast dye and was told not to take my Metformin for the next 48 hours. Can you please explain to me the reason for this?
Metformin (Glucophage) is stopped prior to surgery or for medical tests that require intravenous contrast dyes to minimize the risk of lactic acidosis, a build up of lactic acid in the body. Cells produce this acid when they use glucose for energy in the absence of enough oxygen. (Remember running too hard or doing too much activity for what your body could normally handle causing muscles to burn for days? That is a mild form of lactic acidosis.)
Lactic acidosis is extremely rare, but often fatal. It requires the right environment to take place, primarily kidneys that are not functioning optimally. Contrast dye can be difficult for kidneys to clear out of your body. The last thing they need is an added burdened of having to process metformin, most of which is excreted by the kidneys unchanged. You can minimize your risk by staying hydrated and stopping metformin as advised.
You responded to the question "Does Metformin cause hair loss?" from another reader. I have been taking it for over a year and have experienced rapid hair loss. My doctors cannot find a cause and everything I read does not mention the hair loss side effect of metformin. Where can I get confirmation and more information?
The basis for my initial response that hair loss with metformin use is possible, was from anecdotal observation in my practice and hearing from people like yourself. I was not able to find results from a study with metformin use contributing to hair loss. You may wish to discuss trying another diabetes medication to see if your hair growth returns. I did find a reference to the metformin-hair loss side effect in, "Drug Eruption Reference Manual 2000 (Litt, Jerome Z, The Parthenon Publishing Group; New York 2000). About 1 to 2 percent of people have hair loss issues with select medications, which merits taking a look at other pills that may be contributing to your hair loss.
Read Theresa's bio here.
Read more of Theresa Garnero's columns.
NOTE: The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.
Karen's Chicken Salad Double-Berry Muffins Sun-Dried Tomato Avocado Salsa Southern-Style Greens Lemon Tahini Vegetable Dip Chocolate Custard Tuscan Skillet Fresh Blue Cheese Dressing Spicy Rice Turkey Stroganoff
Many people say that depression is a side effect or complication of diabetes. Without discounting the association of the psychological condition with the physical one, I'm not convinced that our high and/or unstable glucose levels are directly responsible for that change in our mental state. My belief is that the unrelenting need for self-care, for following the sort of care schedules that can drive licensed, professional caregivers crazy, is what overwhelms us...